Alert archive / Wisconsin / Tornado Warnings in 2004
Tornado Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Apr 18, 2004, 5:23 PM CDT for Washburn County, Wisconsin. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2004, 5:23 PM CDT (22:23 UTC)
- Expired
- Apr 18, 2004, 6:30 PM CDT
- In force
- 67 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Washburn County, WI
The radar
The Duluth radar (KDLH), 90 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 1:40 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 680 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 697 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 401 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
111 WFUS53 KDLH 182223 TORDLH WIC129-182330- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 523 PM CDT SUN APR 18 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... WASHBURN COUNTY IN NORTHWEST WISCONSIN * UNTIL 630 PM CDT * AT 523 PM CDT...DOPPLER RADAR INDICATED A TORNADO 15 MILES WEST OF LAMPSON...OR ABOUT 31 MILES WEST OF HAYWARD...MOVING EAST AT 40 MPH. * THIS TORNADO WILL BE NEAR... MINONG AROUND 540 PM CDT... STANBERRY AROUND 550 PM CDT... IN ADDITION TO THE TORNADO...DAMAGING WINDS AND LARGE HAIL ARE LIKELY IN THE WARNED AREA. IF YOU ARE IN OR NEAR THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME...CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD LAT...LON 4615 9204 4591 9202 4597 9156 4615 9157 $$ SCW
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Apr 18, 3:05 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, Apr 18, 3:05 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 305 PM CDT SUN APR 18 2004 .DISCUSSION...MAIN FOCUS IS ON SEVERE WEATHER POTENTIAL LATE THIS AFTERNOON AND THIS EVENING. SEVERE WEATHER HAS BEEN PROMINENT DURING THE DAY...WITH DAMAGING WINDS INITIALLY, AND UP TO 2 INCH HAIL WITH THE LATER STORMS. SUPERCELLS DEVELOPED IN THE LAST 3 HOURS OF THE EVENT, WITH ROTATION EVIDENT IN MANY OF THE STORMS. NOT A GOOD VORTICITY GENERATION POTENTIAL (VGP) SIGNAL, SO STORM RELATIVE HELICITY WAS NOT EFFICIENTLY INGESTED INTO THE STORMS FROM THE SURFACE. THIS MIGHT HAVE KEPT THE CIRCULATIONS FROM BECOMING SURFACE BASED. AS FOR THE NEXT STAGE OF THE EVENT, THE CONVECTIVE INITIATION HAS ALREADY BEGUN ACROSS CENTRAL AND SOUTHERN MN. SHEAR PROFILES, AND INSTABILITY PARAMETERS ARE INDICATING THE STRONG POTENTIAL FOR SUPERCELL THUNDERSTORMS THIS AFTERNOON AND EVENING, WITH TORNADOES A STRONG THREAT. A TORNADO WATCH HAS BEEN ISSUED THROUGH 8 PM FOR MOST OF THE CWA. THE STORM PREDICTION CENTER (SPC) DISCUSSED THE STRONG MARINE LAYER NORTH OF THE ADVANCING WARM FRONT, AND THAT IT MAY REDUCE THE CHANCES OF TORNADOES FARTHER INTO THE ARROWHEAD...BUT THE TORNADO THREAT REMAINS EVERYWHERE, NONE THE LESS. THIS IMPENDING SEVERE WEATHER EVENT IS BEING HIGHLIGHTED AS A PARTICULARLY DANGEROUS SITUATION (PDS), BY THE SPC. STORM WILL CONTINUE OVERNIGHT...AS THE LOW PRESSURE MOVES RAPIDLY NORTHEAST ALONG THE WARM FRONT INTO NORTHWEST WISCONSIN BY THIS EVENING...AND ALL THE WAY NORTH OF LAKE SUPERIOR BY MIDNIGHT. HEAVY RAINS ARE LIKELY WITH THE STRONGEST STORMS...ALONG WITH HAIL, DAMAGING WINDS, AND TORNADOES. RAINFALL TOTALS UP TO 2 INCHES ARE POSSIBLE. AREAS OF DENSE FOG ARE POSSIBLE MONDAY MORNING DUE TO THE ABUNDANT SURFACE MOISTURE FROM THIS SYSTEM. POST FRONTAL PRECIPITATION WILL CONTINUE INTO MONDAY MORNING BEFORE A STRONG SUBSIDENCE REGION AND HIGH PRESSURE SHUT THINGS DOWN. CLEARING SKIES ARE EXPECTED MONDAY AFTERNOON. THE NEXT SYSTEM TO BRING PRECIP WILL HOLD OFF UNTIL TUESDAY NIGHT...AS LOW PRESSURE LIFTS INTO SOUTHERN MINNESOTA. && .DLH...WATCHES/WARNINGS/ADVISORIES MN...TORNADO WATCH UNTIL 8 PM FOR AREAS SOUTH AND EAST OF A LINE FROM WALKER TO GRAND MARAIS. WI...TORNADO WATCH UNTIL 8 PM FOR ALL OF NW WIS. SHIMON
Hazardous weather outlook, Apr 18, 7:30 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 730 AM CDT SUN APR 18 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 730 AM CDT SUN APR 18 2004 ...MODERATE RISK OF SEVERE STORMS TODAY AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT A SIGNIFICANT SEVERE WEATHER OUTBREAK IS SHAPING UP FOR MUCH OF THE NORTHLAND TODAY AND TONIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL BE ACROSS EAST CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN. GOLF BALL SIZE HAIL OR LARGER...DAMAGING WINDS IN EXCESS OF 60 MPH AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH SOME OF THE STORMS. OF GREATEST CONCERN TODAY WILL BE THE THREAT OF TORNADOES. ALL THE FORECAST PARAMETERS INDICATE THAT THERE IS A GOOD POSSIBILITY OF TORNADOES...ESPECIALLY THIS AFTERNOON AND EVENING. BE SURE TO MONITOR FOR POSSIBLE WATCHES AND WARNINGS AS THIS SEVERE WEATHER EVENT UNFOLDS. ASIDE FROM THE SEVERE WEATHER...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE AT ANY POINT TODAY...BUT IT IS LIKELY THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH DAP
In the hours before
Local storm report, Apr 18, 4:31 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
431 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 6 SE BROOKSTON 46.80N 92.51W
04/18/2004 0.75 INCH SOUTHWEST ST. LOUI MN TRAINED SPOTTER
&&
EOMLocal storm report, Apr 18, 4:40 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
440 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL PINE CITY 45.83N 92.97W
04/18/2004 0.75 INCH PINE MN TRAINED SPOTTER
&&
EOMLocal storm report, Apr 18, 4:57 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
457 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 3 S SANDSTONE 46.08N 92.86W
04/18/2004 1.00 INCH PINE MN TRAINED SPOTTER
&&
EOMLocal storm report, Apr 18, 5:02 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
502 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 2 E HINCKLEY 46.01N 92.90W
04/18/2004 1.00 INCH PINE MN TRAINED SPOTTER
&&
EOMLocal storm report, Apr 18, 5:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
503 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 3 S DANBURY 45.96N 92.37W
04/18/2004 1.00 INCH BURNETT WI TRAINED SPOTTER
&&
EOMLocal storm report, Apr 18, 5:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
523 PM CDT SUN APR 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL DULUTH 46.78N 92.12W
04/18/2004 0.75 INCH SOUTHEAST ST. LOUI MN NWS EMPLOYEE
&&
EOMThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 2:11 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 64 min |
| Apr 18, 3:37 AM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas, Washburn | 53 min |
| Apr 18, 4:00 AM CDT | Severe Thunderstorm Warning | DLH | Bayfield | 30 min |
| Apr 18, 4:43 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 32 min |
| Apr 18, 4:56 AM CDT | Severe Thunderstorm Warning | DLH | Douglas, Washburn | 34 min |
| Apr 18, 5:20 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Sawyer | 55 min |
| Apr 18, 7:18 AM CDT | Severe Thunderstorm Warning | DLH | Burnett | 27 min |
| Apr 18, 7:33 AM CDT | Severe Thunderstorm Warning | DLH | Washburn | 27 min |
| Apr 18, 7:56 AM CDT | Severe Thunderstorm Warning | DLH | Sawyer | 34 min |
| Apr 18, 8:27 AM CDT | Severe Thunderstorm Warning | DLH | Ashland, Sawyer | 48 min |
| Apr 18, 9:10 AM CDT | Severe Thunderstorm Warning | DLH | Price | 35 min |
| Apr 18, 4:41 PM CDT | Tornado Warning | DLH | Burnett | 64 min |
| Apr 18, 5:13 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 32 min |
| Apr 18, 5:54 PM CDT | Tornado Warning | DLH | Sawyer | 66 min |
| Apr 18, 6:32 PM CDT | Severe Thunderstorm Warning | DLH | Ashland | 43 min |
Nearby
Tornado Warnings in Wisconsin, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.